Gastrointestinal Microbiome Disruption and Antibiotic-Associated Diarrhea in Children Receiving Antibiotic Therapy for Community-Acquired Pneumonia
The Journal of infectious diseases
Antibiotic-associated diarrhea; children; community-acquired pneumonia; microbiota
Antibiotic-associated diarrhea (AAD) is a common side effect of antibiotics. We examined the gastrointestinal microbiota in children treated with beta-lactams for community-acquired pneumonia. Data were from 66 children (n=198 samples), ages 6-71 months, enrolled in the SCOUT-CAP trial (NCT02891915). AAD was defined as ≥1 day of diarrhea. Stool samples were collected on study days 1, 6-10, and 19-25. Samples were analyzed using 16s-rRNA gene sequencing to identify associations between patient characteristics, microbiota characteristics, and AAD (yes/no). Nineteen (29%) children developed AAD. Microbiota compositional profiles differed between AAD groups (PERMANOVA, P < 0.03) and across visits (P < 0.001). Children with higher baseline relative abundances of two Bacteroides species were less likely to experience AAD. Higher baseline abundance of Lachnospiraceae and amino acid biosynthesis pathways were associated with AAD. Children in the AAD group experienced prolonged dysbiosis (P < 0.05). Specific gastrointestinal microbiota profiles are associated with AAD in children.
Kwon, J; Kong, Y; Wade, M; Williams, D J.; Creech, C B.; Evans, S; Walter, E B.; Martin, J M.; Gerber, J S.; Newland, J G.; Hofto, M E.; Staat, M A.; Chambers, H F.; Fowler, V G.; Huskins, W C.; and Pettigrew, M M., "Gastrointestinal Microbiome Disruption and Antibiotic-Associated Diarrhea in Children Receiving Antibiotic Therapy for Community-Acquired Pneumonia" (2022). GW Authored Works. Paper 625.
Biostatistics and Bioinformatics